Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS JSJ
NWS JSJ issued this flash flood warning at Apr 16, 2024, 5:17 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2024, 5:17 PM CDT (22:17 UTC)
- Expired
- Apr 16, 2024, 8:18 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 93 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 6:25 PM CDT | FLASH FLOOD | 1 Se Piedra Gorda, PR | Emergency Management and Social Media reported flooding, flash flooding and runoffs at PR-119. Flash flood was reported near a junker at km 11.9, several vehicles trapped. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
433
WGCA52 TJSJ 162217
FFWSJU
PRC027-115-170130-
/O.NEW.TJSJ.FF.W.0004.240416T2217Z-240417T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
617 PM AST Tue Apr 16 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Camuy County in Puerto Rico...
Quebradillas County in Puerto Rico...
* Until 930 PM AST.
* At 617 PM AST, Emergency management reported thunderstorms
producing heavy rain across the warned area. Between 2 and 4
inches of rain have fallen. Several roads have already flooded and
additional rainfall amounts up to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 1849 6687 1849 6684 1846 6683 1841 6682
1839 6681 1834 6682 1836 6688 1837 6689
1837 6690 1838 6692 1840 6692 1840 6695
1842 6693 1845 6697 1847 6696 1848 6695
1849 6696 1848 6690
FLASH FLOOD...OBSERVED
$$
CVB2 follow-up statements
387
WGCA72 TJSJ 162331
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
731 PM AST Tue Apr 16 2024
PRC027-115-170130-
/O.CON.TJSJ.FF.W.0004.000000T0000Z-240417T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camuy PR-Quebradillas PR-
731 PM AST Tue Apr 16 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM AST THIS
EVENING FOR CAMUY AND QUEBRADILLAS...
At 731 PM AST, Emergency management reported thunderstorms producing
heavy rain across the warned area. Up to 5 inches of rain have
fallen. Radar indicates showers persisting across the area with
possible additional rainfall amounts of 1 to 2 inches in the warned
area. Flash flooding is ongoing or expected to begin shortly. Latest
reports indicate Flash Flooding occurring in PR-119, in Piedra Gorda
in Camuy with a car trapped on the flooded road.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 1849 6687 1849 6684 1846 6683 1841 6682
1839 6681 1834 6682 1836 6688 1837 6689
1837 6690 1838 6692 1840 6692 1840 6695
1842 6693 1845 6697 1847 6696 1848 6695
1849 6696 1848 6690
FLASH FLOOD...OBSERVED
$$
CVB103
WGCA72 TJSJ 170118
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
918 PM AST Tue Apr 16 2024
PRC027-115-170128-
/O.CAN.TJSJ.FF.W.0004.000000T0000Z-240417T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camuy PR-Quebradillas PR-
918 PM AST Tue Apr 16 2024
...FLASH FLOOD WARNING FOR CAMUY AND QUEBRADILLAS COUNTIES HAS BEEN
REPLACED WITH A FLOOD ADVISORY...
Doppler radar indicated rain becoming light to moderate. Excessive
runoff will persist over the area, resulting in minor flooding.
Flash Flooding
is no longer expected to pose a threat. Please continue to heed
remaining road closures and allow time for rivers and streams to
return to normal levels.
&&
LAT...LON 1849 6687 1849 6684 1846 6683 1841 6682
1839 6681 1834 6682 1836 6688 1837 6689
1837 6690 1838 6692 1840 6692 1840 6695
1842 6693 1845 6697 1847 6696 1848 6695
1849 6696 1848 6690
$$
MRRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 3:19 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 16, 3:19 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service San Juan PR 419 PM AST Tue Apr 16 2024 .SYNOPSIS... Unstable weather conditions are expected to prevail across the local area through at least Wednesday. Showers and isolated thunderstorms are also expected during the overnight hours. Therefore, there is the potential for minor flooding, river rises and mudslides due to soil saturation. This wet pattern will continue for the next few days. Marine conditions will slowly improving across the local waters, however, another northeasterly swell is forecast to arrive Thursday. && .SHORT TERM...Tonight through Thursday... Moderate to heavy showers and thunderstorms were observed across the eastern half of the region during the morning hours. These showers and thunderstorms continued to produced areas of locally heavy rains and frequent lightning mainly over the coastal waters. This activity persisted over portions of the northern U.S. Virgin Islands and the eastern half of Puerto Rico through at least noon. Doppler radar estimated rainfall accumulations between 1 to 2 inches in St. Thomas and St. John, and between 2 to 4 inches across the eastern half of Puerto Rico. Isolated sectors of the metropolitan area of Carolina received up to 5 inches. The Luis Munoz Marin Int. Airport in San Juan had a max temperature of 84 degrees Fahrenheit today. Overall, daytime temperatures were seen in the upper 70s to low 80s across all the islands. Winds were light to moderate with higher gusts with the strongest showers. During the afternoon hours daytime heating, local effects and sufficient available moisture helped to the formation of showers across the northwestern portions of Puerto Rico. These moderate to locally heavy showers will persist through late this afternoon. Active and unstable weather is expected to remain through at least Wednesday, due to the presence of an upper level trough. The trough with its axis located over the Hispaniola, will continue to move east. Therefore, we should expect active weather for during the overnight hours into the morning hours throughout much of the region. The latest Precipitable Water content Analysis (PWAT) shows values of 1.70 to 1.98 inches until at least Thursday. This pattern will favor the enhancement of showers and isolated thunderstorms across portions of the islands and the local waters for the next several days. At this time, soils are saturated and any additional rains may lead to ponding of water and flooding in flood prone areas. In addition, quick river rises and water surges with flash flooding, and landslides are possible. Overnight temperatures will stay in the mid to upper 60s across the higher elevations, and in the low to mid 70s across the coastal and urban areas of the islands. .LONG TERM...Friday through Tuesday... .PREV DISCUSSION.../Issued 452 AM AST Apr 16 2024/ Areas of low pressure spread across the western to central Atlantic basin will maintain moderate NE winds through the weekend along with enough water content in a lingering airmass to allow passing showers and afternoon convection to fire up during the afternoon due to local effects. By Sunday, the location of a surface high in the western Atlantic will assist the lifting of a moist airmass from the eastern Caribbean. This in combination with a mid to upper-level trough, with the jet max over the region by Saturday through late Sunday, will allow an increase of passing showers and afternoon convection mainly across western Puerto Rico. Winds begin to strengthen and veer, becoming more easterly to southeasterly Monday to Tuesday, respectively, as the aforementioned surface high moves into the central Atlantic. Elevated Precipitable water values and breezy conditions will allow a wet pattern to prevail. && .AVIATION... (18Z TAF) Areas of SHRA and SCT TSRA over Hispaniola will move close to terminals this evening for TJBQ and late tonight for TJSJ/TIST reducing VIS and CIG. This will produce possible MVFR/IFR conds and mtn obscurations. Sfc winds ESE 10-20 kts with gusts to 25 kts psbl till 16/22Z. Overnight winds will be 6-12 kts with some hir gusts. && .MARINE... A surface ridge over the north-central Atlantic and broad surface trough across the eastern Caribbean will generate moderate to locally fresh east-southeasterly winds through Wednesday. A fading northerly swell and choppy wind driven seas will continue to promote choppy seas across the Atlantic waters. An upper level trough and induced surface trough will continue to promote inclement weather across the local waters over the next few days, with squally weather and thunderstorms possible at times. Another long-period northeasterly swell is forecast to arrive by Thursday. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...Small Craft Advisory until 6 AM AST Wednesday for AMZ711. && SHORT TERM...CVB LONG TERM...GRS PUBLIC DESK...MRR
Hazardous weather outlook, Apr 16, 4:49 AM CDT, 12 hours 28 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 524 AM AST martes 16 de abril de 2024 AMZ711>745-PRZ001>013-170930- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 524 AM AST martes 16 de abril de 2024 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles a través de las islas locales y aguas costeras. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras, riachuelos y aguaceros. Inundaciones repentinas aisladas posibles. .Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de la costa del Atlántico y Pasaje de Anegada. Condiciones peligrosas para embarcaciones pequeñas. .Corrientes Marinas...Las corrientes marinas amenazantes a la vida son posibles en la zona de olas particularmente a lo largo de todas las playas orientadas al norte y al este. .DÍAS DOS A SIETE...miércoles a lunes Las condiciones de brisa mantendrán el oleaje picado a través de las aguas regionales durante la mayor parte del período. Las corrientes marinas amenazantes a la vida y los mares peligrosos persistirán hasta hoy. La proximidad de una vaguada en el nivel alto y los niveles de humedad elevada probablemente desencadenará un aumento en los aguaceros, acompañado de actividad de tormentas eléctricas aisladas, aumentando de ese modo el riesgo de inundaciones hasta el miércoles. .COMUNICADO SOBRE INFORMACIÓN OBSERVADORA... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-170930- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 524 AM AST martes 16 de abril de 2024 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas posibles a través de las islas locales y sobre las aguas costeras. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Acumulación de agua en carreteras y en áreas de drenaje pobre, así como inundaciones menores de áreas urbanas, carreteras, riachuelos y lavados. Inundaciones repentinas aisladas posibles. .Condiciones Marítimas...Oleaje igual o mayor de 7 pies a través de la costa del Atlántico y Pasaje de Anegada. Condiciones peligrosas para embarcaciones pequeñas. .Corrientes Marinas...Las corrientes marinas amenazantes a la vida son posibles en la zona de olas particularmente a lo largo de todas las playas orientadas al norte y al este. .DÍAS DOS A SIETE...miércoles a lunes Las condiciones de brisa mantendrán el oleaje picado a través de las aguas regionales hasta la mayor parte del período. Las corrientes marinas amenazantes a la vida y los mares peligrosos persistirán hasta hoy. La proximidad de una vaguada en el nivel alto y los niveles de humedad elevada probablemente desencadenará un aumento en los aguaceros, acompañado de actividad de tormentas eléctricas aisladas, aumentando de ese modo el riesgo de inundaciones hasta el miércoles. .COMUNICADO SOBRE INFORMACIÓN OBSERVADORA... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 5:30 AM CDT | Special Weather Statement | JSJ | 60 min | |
| Apr 16, 5:35 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 16, 5:53 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 16, 8:39 AM CDT | Areal Flood Warning | JSJ | 4 hr | |
| Apr 16, 4:59 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 16, 5:54 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Apr 16, 6:53 PM CDT | Areal Flood Advisory | JSJ | 4 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.